Lightning, Baldwin
- When
- June 30, 8:18 AM CST
- Where
- Baldwin County, 3 mi S of Foley
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 30.377, -87.680
House struck by lightning.
Several lightning strikes caused damage in southwest Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Several lightning strikes caused damage in southwest Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 30, 5:41 AM CST, 2 hours 37 minutes earlier.
Area Forecast Discussion National Weather Service Mobile AL 641 AM CDT Thu Jun 30 2022 .AVIATION... 12Z issuance...Numerous to widespread SHRA/TSRA will develop and spread inland across the region through the day. TSRA are already developing in the vicinity of KMOB/KBFM early this morning and may continue to develop near KPNS within the next 1-2 hours. There will be potential for MVFR to very localized IFR conditions and brief gusty/erratic winds in and near convection that develops. Storms should tend to diminish in coverage over interior areas during the early to mid evening hours before re-developing near the coast again late tonight/early Friday morning. Outside of storms, expect light east/northeast winds early this morning to become southeast/south 5-10 knots by this afternoon. /21 && .PREV DISCUSSION... /issued 437 AM CDT Thu Jun 30 2022/ NEAR TERM UPDATE /Now Through Friday/...Broad ridging aloft extends across much of the southern and southeastern U.S. and adjacent western Atlantic early this morning, while an area of low pressure (associated with a tropical disturbance) was located over the western Gulf of Mexico off the southeast TX coast. A surface trough axis (extending northeast from the area of low pressure) was stretching across southeast LA and over coastal portions of MS/AL/the western FL panhandle. Convergence along the surface trough axis in combination with decent instability (1500-2000 J/KG MLCAPE per SPC mesoscale analysis) and deep moisture (precipitable water values between 2.0 and 2.2 inches) has aided in the initiation of showers and thunderstorms along the MS coast during the past couple of hours. The showers and storms have gradually developed northward into Stone and portions of Perry and George counties. Storms have been efficient rainfall producers with rainfall rates in excess of 2"/hr along portions of Harrison county overnight and we will need to watch trends closely for potential heavy rainfall/localized flooding that could extend into portions of our southeast MS counties over the next few hours if convection continues to develop and train northward. We otherwise expect a continuation of the wet and unsettled weather pattern over the north central Gulf Coast region through Friday. A weakness in the ridging aloft and even a weak mid/upper trough may extend from southeast TX through much of LA/MS/AL today through Friday. The associated surface trough axis will also continue to extend into portions of our forecast area through Friday afternoon. A deeply moist airmass with precipitable water values averaging around or slightly above 2 inches will continue to reside over our CWA through Friday afternoon. Scattered to numerous showers and storms initially developing near the coast in the morning will gradually work their way inland during the daytime hours both today and Friday. POPs will subsequently remain high, generally running between 70-80% convective coverage both today and Friday. The deep layer moisture in combination with MLCAPE values up to 1500-2000 J/KG will result in some storm cells capable of producing frequent cloud to ground lightning strikes and locally strong wind gusts. Some storms will likely be efficient rainfall producers, potentially producing rainfall rates in excess of 1-2"/hr. Some storms could train/move rather slowly, so there will be potential for localized flooding concerns again today and Friday. Storms will tend to decrease in areal coverage over inland areas during the early evening hours and will be followed by potential re-development near the coast overnight into early Friday morning. /21 The deep moisture and associated increased convective coverage and cloud cover should allow for a continuation of near to slightly below normal high temperatures both today and Friday, with highs in the mid to upper 80s. Low temperatures tonight should remain relatively unchanged, running from the lower 70s inland and mid to upper 70s close to and along the immediate coast. /22 SHORT TERM /Friday night Through Saturday night/...An upper level ridge remains stretching west from the Southeast to the Southern Plains, with a weakly organized surface ridge stretching west over the Southeast. Moisture levels remain high (above 2.0") through the period, that when combined with an upper level shortwave energy embedded in the ridge, will allow for daily showers and thunderstorms to develop. Convection is expected to form overnight south of the coast with good low level instability present over the warm (water temperatures in the mid to upper 80s) Gulf waters, then move inland as the air temperatures rise. Increasing cloud debris from the convection will limit daytime heating, helping to keep daytime temperatures around seasonal norms. High temperatures ranging from the upper 80s to low 90s are expected Saturday and Sunday. Overnight, temperatures are expected to drop into the low to mid 70s inland, with mid to upper 70s expected along the coast. Heat Indices in the 99 to 104 degree range are expected each day. A few strong to marginally severe storms are expected each day, with MLCapes rising into the 1500J/kg each day. With a very moist airmass, little dry air is expected to be present to aid in cooling of the downdrafts. DCapes rise to around 500J/kg, indicating any downdrafts will be governed by water loading in the column. Mid level lapse rates are on the low side (< 6C/km) each day, limiting hail development, and cooling of the downdrafts by any melting hail. What is a concern is the possibility of minor water issues. With the high precipitable water values, these thunderstorms are expected to be efficient rainers. Helping to counter balance locally high rainfall rates is the growing season in full effect and a lack of training cells. Still, local ponding of water in poor drainage areas is expected. The rip current risk remains low through the Short Term, with onshore flow relatively weak and marginal swell. The tidal range is also expected to begin to decrease, helping to lessen the risk. /16 EXTENDED TERM /Sunday Through Wednesday/...The upper ridge over the Southeast remains in place, though embedded shortwaves continue to pass over the region. The airmass remains soupy over the Southeast, helping with thunderstorm development, though am expecting coverage to see a downward trend due to the decrease in shortwave energy passing. The upper ridge becomes a bit stronger as shortwave energy decreases, with temperatures seeing a bit of an upward trend though the coming week, to a few degrees above seasonal norms. Combined with high surface humidity values, heat indices will rise through the extended, from the 98-103 range on Monday to the 100-105 range on Thursday with locally higher values likely. /16 MARINE...An unsettled weather pattern will continue over the marine area into the weekend with potential for locally strong/gusty winds, locally higher seas, frequent lightning strikes, and very heavy rainfall with scattered to numerous showers and thunderstorms that develop. Light to occasionally moderate southeasterly flow today and Friday generally becomes light southerly this weekend. /21 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: www.weather.gov/mob
Special Weather Statement
National Weather Service Mobile AL
659 AM CDT Thu Jun 30 2022
ALZ263-265-301245-
Mobile Coastal AL-Mobile Central AL-
659 AM CDT Thu Jun 30 2022
...A strong thunderstorm will impact portions of southwestern Mobile
County through 745 AM CDT...
At 659 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Coden, or 4 miles southeast of Bayou La
Batre, moving northwest at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Grand Bay, Bayou La Batre and Coden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3034 8815 3033 8816 3032 8823 3033 8819
3036 8819 3037 8823 3036 8826 3038 8826
3039 8829 3037 8831 3040 8832 3041 8836
3044 8840 3058 8841 3066 8824 3040 8810
3034 8813 3035 8814 3030 8813
TIME...MOT...LOC 1159Z 149DEG 15KT 3035 8821
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe Mobile radar (KMOB), 63 km away, was scanning. The volume nearest the first event began at 14:20 UTC.
5 lightning, 1 flash flood. Local standard time, as filed.
House struck by lightning.
Transformer struck by lightning.
Transformer struck by lightning.
House struck by lightning.
House struck by lightning.
Heavy rain caused Johnson Road between Main Street and Highway 98 to be closed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042555, 1042556, 1042557, 1042558, 1042559, 1042560.